Nebraska, 2018Cold in Nebraska, January 15 to 16, 2018
January 15 to 16, 2018 · NWS FSD · 2 events in 2 counties and zones
A quick moving clipper system deepened rapidly and carved out a closed upper level low across the western Great Lakes as it dropped southeast from the Canadian prairie provinces on the evening of January 14. The system produced an inch or less snowfall through January 15, as well as a brutal rush of arctic air into the region with winds gusting up to 35 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving clipper system deepened rapidly and carved out a closed upper level low across the western Great Lakes as it dropped southeast from the Canadian prairie provinces on the evening of January 14. The system produced an inch or less snowfall through January 15, as well as a brutal rush of arctic air into the region with winds gusting up to 35 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 15, 4:47 AM CST, 13 minutes earlier.
Area forecast discussion, Jan 15, 4:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
447 AM CST Mon Jan 15 2018
.SHORT TERM...(Today and Tonight)
Issued at 446 AM CST Mon Jan 15 2018
Initial impressions are that conditions will not be quite as cold as
expected, but confidence and the difference are not enough to change
the current headlines. Wind chill values will still be in the 20
below to 40 below range, possibly just not below 35 below for
very long. An impressive, cold upper level low pressure dropping
south early this morning through MN was driving cold air in the
low levels southward. Broad cold air advection continues through
the morning which will keep breezy conditions in place with low
wind chills. Wind chill values will generally be from 25 below to
35 below across the area with a period this morning in southwest
MN where wind chill values may get as cold as 40 below. As
temperatures fall this evening and overnight wind chills will
again fall below 35 below at times over east central SD, southwest
MN and parts of northwest IA. Temperatures will warm little today
and still planning on highs from zero to 5 below in most
locations.
As for snowfall chances, by mid afternoon some weak warm advection
wraps around from the northeast and should provide a little focus
for some very light snow/flurries. At this time not expecting
anything more than a couple of tenths of an inch. The better chances
will be along and east of Interstate 29. Most of this activity will
end before midnight.
By tonight, clouds should begin to erode from west to east as cold
high pressure settles into central SD. Stronger winds of 10 to 20
mph are expected east of the James River through the night which
will keep the bitterly cold wind chills in place. Lows will likely
be 10 below to 15 below zero but could get close to 20 below near
Huron and possibly Chamberlain where winds have the best chance to
become light.
.LONG TERM...(Tuesday through Sunday)
Issued at 446 AM CST Mon Jan 15 2018
Wednesday through Friday will be back to much less cold
conditions, as well as no snow expected. In fact, temperatures
Thursday and Friday will climb above normal, mostly 30s on
Thursday and 40s on Friday. This is in response to upper level
ridging giving way to west to southwest flow aloft, bringing the
mild south and west flow in the low levels. Models still
indicating a wave developing just ahead of the main upper level
jet max, with the GFS the most aggressive while the ECMWF and
Canadian are much weaker and farther north. Nothing worth adding
any precipitation chances.
Saturday into Sunday continues to hold the next best chance for
precipitation. Obviously this far out there is not to much to get
excited about yet, but it does hold potential to be a longer
duration precipitation event than the past few we have had. Starting
out on the mild side there may be a little rain as well. But, a
lot of room for error and if the system comes out a little weaker
than forecast it would ride to the south, so at this time just
something to watch for.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1128 PM CST Sun Jan 14 2018
Confidence in the exact ceiling forecast of the 06Z TAF set is
not very high. This type of pattern through Monday with cold
arctic air rushing in will offer in and out clouds, varying
between MVFR and lower end VFR. An upper air disturbance with a
vorticity lobe will move through Minnesota late Monday afternoon
and early evening. But visibility reducing light snow is
projected to stay just east of the KFSD and KSUX TAF sites. North
to northwest winds will frequently gust at 25 to 30 knots through
Monday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until noon CST Tuesday for SDZ038-050-
052>054-057>061-063>071.
Wind Chill Warning until noon CST Tuesday for SDZ039-040-056.
Wind Chill Warning from 6 PM this evening to noon CST Tuesday
for SDZ055-062.
Wind Chill Advisory until 6 PM CST this evening for SDZ055-062.
MN...Wind Chill Warning until noon CST Tuesday for MNZ071-072-080-081-
089-090-097.
Wind Chill Warning from 6 PM this evening to noon CST Tuesday
for MNZ098.
Wind Chill Advisory until 6 PM CST this evening for MNZ098.
IA...Wind Chill Advisory until noon CST Tuesday for IAZ012-013-020-
021-031-032.
Wind Chill Warning until noon CST Tuesday for IAZ003-014-022.
Wind Chill Warning from 6 PM this evening to noon CST Tuesday
for IAZ001-002.
Wind Chill Advisory until 6 PM CST this evening for IAZ001-002.
NE...Wind Chill Advisory until noon CST Tuesday for NEZ013-014.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...MJHazardous weather outlook, Jan 15, 4:29 AM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
429 AM CST Mon Jan 15 2018
IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-054>056-161030-
Osceola-Dickinson-O'Brien-Clay IA-Buena Vista-Lincoln MN-Lyon MN-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Miner-Lake-Moody-
429 AM CST Mon Jan 15 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.
.DAY ONE...Today and Tonight
Dangerous wind chills will continue through Tuesday morning
ranging from 20 below to 40 below zero. The coldest readings will
be this morning, then again tonight into Tuesday morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ001-012-020-021-031-032-NEZ013-014-SDZ050-052-053-057>071-
161030-
Lyon IA-Sioux-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Gregory-
Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-Union-
429 AM CST Mon Jan 15 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.
.DAY ONE...Today and Tonight
Dangerous wind chills will continue through Tuesday morning, with
some of the coldest, 25 below to 35 below zero, Monday night into
Tuesday morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Cold/Wind Chill, Dakota
- When
- January 15, 5:00 AM CST to January 16, 11:00 AM CST
- Where
- Dakota forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Northwest winds gusting to 25 to 35 mph along with temperatures falling to subzero levels produced dangerous wind chills from -25 to -35. An inch of snowfall was measured at Emerson.
Cold/Wind Chill, Dixon
- When
- January 15, 5:00 AM CST to January 16, 11:00 AM CST
- Where
- Dixon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Northwest winds gusting to 25 to 35 mph along with temperatures falling to subzero levels produced dangerous wind chills from -25 to -35. An inch of snowfall was measured at Emerson.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Mexico, January 15 to 16, 20182 deaths · 20 injured · $1.0 million · 1 event
- Winter Storm in Kentucky, January 15 to 16, 201844 events
- Winter Storm and Winter Weather in Tennessee, January 15 to 16, 201836 events
- Extreme Cold in Iowa, January 15 to 16, 201831 events
- Winter Weather in Ohio, January 15 to 16, 201829 events
- Winter Storm and Heavy Snow in Arkansas, January 15 to 16, 201829 events
- Heavy Snow and Winter Weather in Kentucky, January 15 to 16, 201822 events
- Winter Storm and Winter Weather in Mississippi, January 15 to 16, 201822 events
- Cold in South Dakota, January 15 to 16, 201821 events
- Winter Storm and Winter Weather in Tennessee, January 15 to 16, 201821 events
- Heavy Snow and Winter Weather in Illinois, January 15, 201819 events
- Extreme Cold in North Dakota, January 15 to 16, 201818 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737936, 737937.